Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 18, NWS Flagstaff, AZ

August 1, 2015Apache County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 1, 2015, 5:56 PM MST for Apache County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2015, 5:56 PM MST (00:56 UTC)
Expired
Aug 1, 2015, 8:00 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 224 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2015-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2015-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
404 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

296 
WGUS55 KFGZ 020056
FFWFGZ
AZC001-020300-
/O.NEW.KFGZ.FF.W.0018.150802T0056Z-150802T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
556 PM MST SAT AUG 1 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL APACHE COUNTY IN NORTHEASTERN ARIZONA...

* UNTIL 800 PM MST

* AT 554 PM MST...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING
  ACROSS THE WARNED AREA. FLASH FLOODING IS ALREADY OCCURRING.

THIS INCLUDES THE NAZLINI WASH BASIN.

THIS INCLUDES HIGHWAY 191 BETWEEN MILE MARKERS 438 AND 443.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&
 
LAT...LON 3614 10949 3592 10937 3585 10952 3611 10964

$$

RB
2 follow-up statements
856 
WGUS75 KFGZ 020209
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
709 PM MST SAT AUG 1 2015

AZC001-020300-
/O.CON.KFGZ.FF.W.0018.000000T0000Z-150802T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APACHE-
709 PM MST SAT AUG 1 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR
CENTRAL APACHE COUNTY...

AT 705 PM MST...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING IN THE 
NAZLINI WASH JUST SOUTH OF CHINLE ON THE NAVAJO NATION. FLASH 
FLOODING IS ALREADY OCCURRING.

NO ADDITIONAL RAINFALL HAS BEEN REPORTED OVER THE PAST TWO HOURS AND 
HIGH WATER LEVELS IN THE BASIN SHOULD BE SLOWLY RECEDING.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 3614 10949 3592 10937 3585 10952 3611 10964

$$

RB
111 
WGUS75 KFGZ 020259
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
759 PM MST SAT AUG 1 2015

AZC001-020309-
/O.EXP.KFGZ.FF.W.0018.000000T0000Z-150802T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APACHE-
759 PM MST SAT AUG 1 2015

...THE FLASH FLOOD WARNING FOR CENTRAL APACHE COUNTY WILL EXPIRE AT
800 PM MST...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

LAT...LON 3614 10949 3592 10937 3585 10952 3611 10964

$$

RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:49 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 1, 3:49 PM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
349 PM MST SAT AUG 1 2015

.SYNOPSIS...DEEP MOISTURE WILL REMAIN IN PLACE ACROSS MUCH OF NORTHERN
ARIZONA THROUGH SUNDAY WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. THERE WILL BE A SLIGHT DECREASE IN ACTIVITY ON
SUNDAY AS DRIER AIR BEGINS TO MOVE IN FROM THE WEST. MORE DRY AIR
WILL SPREAD EAST ACROSS NORTHERN ARIZONA THROUGH WEDNESDAY.
MOISTURE WILL INCREASE FROM THE SOUTH AGAIN THURSDAY AND FRIDAY.

&&

.DISCUSSION...IT WAS A RATHER ACTIVE DAY ACROSS NORTHERN ARIZONA
TODAY. STORMS WILL CONTINUE INTO THIS EVENING THEN DECREASE
OVERNIGHT. DEEP MOISTURE WILL REMAIN OVER MOST OF NORTHERN
ARIZONA ON SUNDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS. A
DRIER SOUTHWEST FLOW WILL DEVELOP OVER FAR WESTERN ARIZONA BY
SUNDAY AFTERNOON. THIS WILL BRING A SLIGHT DECREASE IN STORMS
ACROSS WESTERN YAVAPAI AND WESTERN COCONINO COUNTIES.

A SOLID SOUTHWEST FLOW DEVELOPS ON MONDAY WITH DRIER AIR PUSHING
ACROSS THE STATE. THIS WILL BRING A  DECREASE IN THUNDERSTORM
ACTIVITY MONDAY THROUGH WEDNESDAY FOR ALL EXCEPT THE WHITE
MOUNTAINS WHICH WILL CONTINUE TO SEE A CHANCE FOR STORMS. MOISTURE
LOOKS TO MAKE A RETURN BY THURSDAY OF NEXT WEEK WHEN STORM CHANCES
WILL INCREASE ONCE AGAIN ACROSS NORTHERN ARIZONA.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCT -SHRA/TSRA WILL CONTINUE
THROUGH 03Z THEN DECREASE. MVFR/IFR CONDITIONS WILL BE POSSIBLE
WITH THE STRONGER STORMS. SCT -SHRA/TSRA WILL DEVELOP AGAIN
AFTER 17Z SUNDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...AN ACTIVE MONSOON PATTERN WILL CONTINUE ACROSS
NORTHERN ARIZONA THIS WEEKEND. EXPECT SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. DRIER AIR WILL START TO MOVE INTO
WESTERN ARIZONA STARTING SUNDAY.

.TUESDAY THROUGH THURSDAY...A DRIER SOUTHWEST FLOW WILL CONTINUE TO
MOVE OVER NORTHERN ARIZONA WITH DECREASING MONSOON MOISTURE AND
CHANCES OF SHOWERS AND THUNDERSTORMS. FEWER STORMS ARE EXPECTED EACH
DAY THROUGH WEDNESDAY. MOISTURE WILL BEGIN TO MOVE NORTHWARD AGAIN ON
THURSDAY WITH INCREASING STORM ACTIVITY.

WE WILL BE DISCONTINUING THE FIRE WEATHER SECTION OF OUR FORECAST
DISCUSSION UNTIL NEXT YEAR. PLEASE SEE OUR FIRE WEATHER ZONE
FORECAST PRODUCT (FWFFGZ) FOR FUTURE FIRE WEATHER DISCUSSIONS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS
AVIATION...MAS
FIRE WEATHER...MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF

In the hours before

Special weather statement, Aug 1, 11:56 AM MST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1156 AM MST SAT AUG 1 2015

AZZ012-013-011930-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-LITTLE COLORADO RIVER
VALLEY IN NAVAJO COUNTY-
1156 AM MST SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCONINO AND
SOUTHWESTERN NAVAJO COUNTIES UNTIL 1230 PM MST...

AT 1154 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF METEOR CRATER...OR 11 MILES WEST-SOUTHWEST OF
WINSLOW...MOVING NORTH AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
INTERSTATE 40 BETWEEN MILE POST 240 AND 250.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3488 11086 3493 11101 3515 11095 3508 11071
TIME...MOT...LOC 1854Z 202DEG 15KT 3497 11090

JJ
Special weather statement, Aug 1, 2:06 PM MST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
206 PM MST SAT AUG 1 2015

AZZ010-011-012145-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
206 PM MST SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL APACHE COUNTY UNTIL 245
PM MST...

AT 206 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NAZLINI...OR 13 MILES SOUTHEAST OF CHINLE...MOVING NORTH AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL APACHE
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3590 10946 3594 10957 3611 10957 3605 10932
TIME...MOT...LOC 2106Z 197DEG 8KT 3598 10949

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:31 PM MSTAreal Flood AdvisoryFGZGila119 min
Aug 1, 9:09 PM MSTAreal Flood AdvisoryFGZGila5 hr
Aug 2, 12:51 PM MSTSpecial Weather StatementFGZCoconino39 min
Aug 2, 1:12 PM MSTFlash Flood WatchFGZApache, Coconino, Navajo5 hr
Aug 2, 2:17 PM MSTSevere Thunderstorm WarningFGZYavapai28 min
Aug 2, 2:31 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo3 hr
Aug 2, 2:52 PM MSTSpecial Weather StatementFGZ23 min
Aug 2, 3:56 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr
Aug 2, 4:27 PM MSTSevere Thunderstorm WarningFGZApache33 min
Aug 2, 4:59 PM MSTSevere Thunderstorm WarningFGZApache31 min

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.